Four Tips to Alleviate Diarrhea from Cancer Treatments

by Katie O’Grady

What are the affects of cancer therapies on the body?

Treatments such as chemotherapy, radiation, and immunotherapy are great at targeting rapidly dividing cells, that’s why they’re highly effective in treating cancer. Unfortunately, many of our healthy cells are also rapidly dividing–including those that line our gastrointestinal tract. These healthy cells get caught in the cross-fire of treatment resulting in side effects such as diarrhea, dehydration, nausea, fatigue, and unwanted weight loss. 

How do cancer treatments cause diarrhea?

Gut bacteria is meant to be just that: gut bacteria. Cancer treatments can damage the walls that line the intestines, breaking down the barrier that keeps the gut bacteria (along with other potentially harmful toxins) from entering the bloodstream. Gut bacteria are normally good for us as they help us to digest food and stave off infections with other types of bacteria that cause disease. If, however, the bacteria escape from the gut into the bloodstream, they can cause infections elsewhere in the body that can grow incredibly harmful if left untreated. Diarrhea is a commonly resulting symptom.

 

How can I manage diarrhea?

Diarrhea is an inconvenience that disrupts your daily life. Implementing some of these helpful tips may help relieve some symptoms relating to diarrhea:

    • Eating smaller meals

    • Hydrating

    • Taking a probiotic

    • Drinking enterade

How are you managing your day-to-day GI side effects of cancer treatment?

Cart
Did you know FREE SHIPPING is available for orders of 2 or more cases?
  • No products in the cart.